Alert archive / North Dakota / Frost Advisories in 2018
Frost Advisory 4, NWS Bismarck, ND
NWS Bismarck, ND issued this frost advisory at Sep 20, 2018, 1:32 PM MDT for 11 counties in North Dakota. It took effect at Sep 21, 2018, 12:00 AM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2018, 1:32 PM MDT (19:32 UTC)
- In effect from
- Sep 21, 2018, 12:00 AM MDT
- Expired
- Sep 21, 2018, 8:00 AM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 186 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
873 WWUS73 KBIS 201932 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 232 PM CDT Thu Sep 20 2018 NDZ018-031>033-040-041-043-044-210345- /O.NEW.KBIS.FR.Y.0004.180921T0600Z-180921T1400Z/ Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 232 PM CDT Thu Sep 20 2018 /132 PM MDT Thu Sep 20 2018/ ...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ FRIDAY... The National Weather Service in Bismarck has issued a Frost Advisory, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Friday. * TEMPERATURE...In the lower to mid 30s. * IMPACTS...Sensitive outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
5 follow-up statements
721 WWUS73 KBIS 202325 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 625 PM CDT Thu Sep 20 2018 NDZ018-031>033-040-041-043-044-210730- /O.CON.KBIS.FR.Y.0004.180921T0600Z-180921T1400Z/ Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 625 PM CDT Thu Sep 20 2018 /525 PM MDT Thu Sep 20 2018/ ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ FRIDAY... * TEMPERATURE...In the lower to mid 30s. * IMPACTS...Sensitive outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
190 WWUS73 KBIS 210054 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 754 PM CDT Thu Sep 20 2018 NDZ001-009-017-210900- /O.EXA.KBIS.FR.Y.0004.180921T0600Z-180921T1400Z/ Divide-Williams-McKenzie- Including the cities of Crosby, Williston, and Watford City 754 PM CDT Thu Sep 20 2018 /654 PM MDT Thu Sep 20 2018/ ...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ FRIDAY... The National Weather Service in Bismarck has issued a Frost Advisory, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Friday. * TEMPERATURE...In the lower to mid 30s. * IMPACTS...Sensitive outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ NDZ018-031>033-040-041-043-044-210900- /O.CON.KBIS.FR.Y.0004.180921T0600Z-180921T1400Z/ Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 754 PM CDT Thu Sep 20 2018 /654 PM MDT Thu Sep 20 2018/ ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ FRIDAY... * TEMPERATURE...In the lower to mid 30s. * IMPACTS...Sensitive outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ AJ
367 WWUS73 KBIS 210850 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 350 AM CDT Fri Sep 21 2018 NDZ001-009-017-018-031>033-040-041-043-044-211400- /O.CON.KBIS.FR.Y.0004.000000T0000Z-180921T1400Z/ Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 350 AM CDT Fri Sep 21 2018 /250 AM MDT Fri Sep 21 2018/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... * TEMPERATURE...In the lower to mid 30s. * IMPACTS...Sensitive outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ twh
058 WWUS73 KBIS 211145 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 645 AM CDT Fri Sep 21 2018 NDZ001-009-017-018-031>033-040-041-043-044-211400- /O.CON.KBIS.FR.Y.0004.000000T0000Z-180921T1400Z/ Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 645 AM CDT Fri Sep 21 2018 /545 AM MDT Fri Sep 21 2018/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... * TEMPERATURE...In the lower to mid 30s. * IMPACTS...Sensitive outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ twh
459 WWUS73 KBIS 211359 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 859 AM CDT Fri Sep 21 2018 NDZ001-009-017-018-031>033-040-041-043-044-211500- /O.EXP.KBIS.FR.Y.0004.000000T0000Z-180921T1400Z/ Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 859 AM CDT Fri Sep 21 2018 /759 AM MDT Fri Sep 21 2018/ ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS MORNING... Temperatures will gradually warm this morning. Therefore, the frost advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at Sep 20, 11:41 AM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 20, 11:41 AM MDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1241 PM CDT Thu Sep 20 2018 .UPDATE... Issued at 1238 PM CDT Thu Sep 20 2018 Showers have tapered off over a broad swath of western North Dakota, but will keep chances in as some re-development is expected as the next wave lifts in from Montana. Remainder of forecast continues to be in good shape. UPDATE Issued at 858 AM CDT Thu Sep 20 2018 Showers continue to spread north and east. Not many changes needed for morning update as previous forecast had this handled well. UPDATE Issued at 639 AM CDT Thu Sep 20 2018 Widespread showers and even a few thunderstorms continue to lift north and east across western and south central ND. Current forecast looks reasonable. Did add a mention of thunder to the far southwest this morning. && .SHORT TERM...(Today and tonight) Issued at 246 AM CDT Thu Sep 20 2018 The main forecast issue in the short term period will be precipitation chances today and this evening. Then mixed rain and snow chances tonight with a potential of frost late tonight west. For the most part we utilized a blend of short term guidance. Currently, upper level trough extends fron southern British Columbia into southern Idaho. Ahead of the trough a broad southwest flow extends from Mexico into the northern plains with abundant mid level moisture noted within this flow. Surface low pressure was located over the northern and central high plains and extending into the central plains with an elongated surface low from southeast colorado into south central Nebraska. As of 3 AM cdt it was dry over North Dakota, however scattered to numerous showers continue to develop over eastern Montana and western South Dakota and all will be lifting into western ND over the next few hours. During the daytime hours the deterministic models bring a wide swath of rain showers southwest to northeast across the forecast area. It appears that forcing is maximized in three areas, the first from South Dakota into southern Minnesota, associated more with the surface low that tracks to near Minneapolis through 00 UTC Friday. The second from southwest/south central ND into EC- NE ND. This is associated with a strong upper level jet and shortwave energy traveling through the shortwave trough. The third area extends from northeast Montana, across northwest ND. This area is associated with the aforementioned shortwave energy and not so much with the strong upper level jet. Models all differ somewhat in the specifics but in general, all produce widespread rain amounts in excess of a half inch across most of North Dakota with a significant area of over an inch or more across south central into east central ND. One of the main differences was the amount of qpf over the far north central including the Turtle Mountains. The GFS produced the least amount of qpf here with up to a half inch. The EC/NAM were more robust with amounts closer to an inch. Given the drier northeast flow in this area the lesser amounts seem reasonable. This is also shown in some of the latest iterations of the HRRR with a min in qpf amounts from west central into north central ND. It does appear that most everywhere across western and central ND will receive a quarter to a half inch of qpf. Late tonight the attention turns more toward the possibility of mixed precipitation and the potential for frost in the west. We utilized given guidance initially but after looking at some of the short range models we mixed the given guidance with some of the warmer short term guidance. Basically this results in warmer temperatures lingering through the evening and less chance of temperatures dropping low enough for snow. Most most of the short term guidance keeps web bulb temperatures in the mid 30s through the night. Also, thinking was that with the initial guidance there was enough of a bias corrected component to push lows lower in our normally cool locations in the west. We still have a mention of a mix of rain and snow tonight but at this time we expect no snow accumulation and probably a hard time getting any snow at all. The frost potential remains across the west but with clouds lingering longer, confidence is lower now compared to previous model runs. Will leave the decision up to the day shift. Potential is certainly there if we clear out. .LONG TERM...(Friday through Wednesday) Issued at 246 AM CDT Thu Sep 20 2018 Precipitation ends in the central and east early Friday morning, then we warm into the 50s on Friday, after mainly 40s and lower 50s today. Zonal flow aloft Saturday, with some upper level impulses moving east across northern ND. This will bring small chances of rain showers across the north with cooler conditions - highs Saturday in the 50s north, while 60s are forecast for southern ND. On Sunday another longwave trough digs across the northern Rockies into the Northern Plains, bringing off and on chances of showers to most of North Dakota Sunday through Wednesday. Highs mainly in the 50s to lower 60s this time period, with lows mainly 35 to 45. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 639 AM CDT Thu Sep 20 2018 Expect widespread MVFR-IFR ceilings and visibilities to develop at KDIK and KBIS from 12-15 UTC, KISN and KJMS 15-18 UTC and KMOT 18-20 UTC. Once low ceilings/vsbys begin in rain showers and fog, expect them to linger through Thursday evening, then ceilings slowly lifting 06-12 UTC. Northeast to east surface flow will increase during the morning hours to around 15 knots gusting up to 25 kts and shift north during the afternoon. North to northwest winds will then gradually diminish aft 00 UTC. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Sep 20, 1:30 PM MDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 230 PM CDT Thu Sep 20 2018 NDZ001>005-009>013-017-019>023-025-034>037-042-045>048-050-051- 211930- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 230 PM CDT Thu Sep 20 2018 /130 PM MDT Thu Sep 20 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ018-031>033-040-041-043-044-211930- Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 230 PM CDT Thu Sep 20 2018 /130 PM MDT Thu Sep 20 2018/ This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight Areas of frost are expected late tonight into early Friday morning, and a frost advisory has been issued. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Frost Advisories in North Dakota, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.